Monday, October 20, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Sunday, November 20, 2011 andrea, Community Member, asks

Q: Stopping Celexa "cold turkey"

'm on day 5 of no celexa (forgot a couple of days and decided to just keep going) which I've been taking in low doses (10 - 20 mg) for 8 years.  So far I've experienced some mild withdrawal symptoms such as dizziness, sleeplessness, bad dreams and a bit of nausea.  But on the positive side, I feel much less dependent upon alcohol, which I drank a lot of while taking celexa.  My question is:  if my withdrawal symptoms are mild, am I ok to continue to not take it, or should I go back to a low dose, perhaps every other day, and gradually reduce that?  It just seems to me that the symptoms are possible regardless of whether you quit cold turkey or wean yourself off.  And if I can handle the symptoms without putting my health at risk, I'd rather not restart.  I really like the fact that I'm not craving alcohol the way I did when I was taking it, but I don't want to risk any major side effects.

Answer This
Answers (1)
Merely Me, Health Guide
11/20/11 8:32pm

Hello Andrea

 

You probably know what we are going to say...it is never a good idea to go cold turkey on your meds due to the possible withdrawal symptoms.  Was there a reason why you did not discuss this with your doctor before making this decision?

 

Are you addicted to alcohol?  I did find an interesting discussion on the Sober Recovery Community where there is an article posted on alcohol cravings associated with an increase in serotonin levels.  I cannot vouch for the scientific validity of this report but it certainly seems to validate what you are currently experiencing.

 

Most people take 1-2 weeks to slowly taper from Celexa.  Since you have already been doing this for five days I don't know what to tell you except to contact your doctor.  Some of the withdrawal symptoms I have read about include migraines, tremors and anxiety.

 

Please let us know how you are doing.  But I do strongly advise you to contact your doctor and pharmacist to make sure there are no long term effects of your sudden cessation of taking your medication.

 

Thank you for your question.

Reply
andrea, Community Member
11/20/11 10:38pm

It wasn't really a decision I made, it just kind of happened.  I have tried to "wean" myself off a number of times before when I thought I no longer needed the meds, but have had no success.  I find when slowly reducing my dose that the depression symptoms seem to worsen and after a few days, I give up and go back to my regular dose.  But this time I've found my depression symptoms are not an issue, and the withdrawal symptoms are manageable.  I wonder if it is because I've been on such a low dose for most of the time I've been taking the pills.  Today, my withdrawal symptoms are much better even than yesterday, although I'm conscious that they could worsen again.  I haven't had migraines, tremors or anxiety, just mostly lightheadedness, reduced appetite and trouble sleeping.

As for your question about alcohol, I would agree I have a dependency and have become increasingly concerned about it recently.  So when I found my cravings were subsiding concurrent with the elimination of Celexa, I was pleasantly surprised.  If getting off the pills will assist with reducing my alcohol intake, that will be a huge bonus.

Thanks for your feedback, and I will check with my doctor.

 

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By andrea, Community Member— Last Modified: 03/26/14, First Published: 11/20/11